Tuesday, August 12, 2014

Synthetic Cannabis Can Cause Cyclic Vomiting

Another reason to skip "Spice."

Cannabinoid hyperemesis,  as it is known, was not documented in the medical literature until 2004. Case studies of more than 100 patients have been reported since then. The biomedical researcher who blogs as Drugmonkey has documented cases of hyperemesis that had been reported in Australia and New Zealand, as well as Omaha and Boston in the U.S.

As Drugmonkey reported, patients who are heavy marijuana smokers, and who experience cyclic nausea and vomiting, “discovered on their own that taking a hot bath or shower alleviated their symptoms. So afflicted individuals were taking multiple hot showers or baths per day to obtain symptom relief.”

A recent report in Mayo Clinic Proceedings by Dr. Benjamin L. Bick and colleagues documents the 3rd reported case of the syndrome in a regular user of synthetic Spice-style products, rather than marijuana. It’s now clear that THC isn’t necessary for triggering the rare but highly unpleasant vomiting cycle in a small fraction of users.

“A 29-year-old man presented with a 2-year history of recurrent episodes of severe nausea and vomiting with epigastric pain,” according to the authors. Drug tests were negative, including tests for THC. “For his more recent symptoms, he was evaluated multiple times in the primary care setting and emergency department. At each visit he denied use of any ‘illicit substances or drugs’ since he quit using marijuana.”

“Hot showers for up to an hour provided relief. He reported experiencing similar symptoms more than 5 years previously when he was regularly smoking marijuana, and these symptoms resolved with the cessation of cannabis.”

The patient eventually admitted to regularly smoking products sold as K2 and Kryptonite, containing “unidentified and uncertain synthetic cannabinoid agonists marketed as ‘legal’ herbal incense.”

The Mayo clinicians offer diagnostic criteria for cannabis hyperemesis, which include “long-term cannabis use, cyclic nausea and vomiting, resolution with cessation of cannabis, relief of symptoms with hot showers, abdominal pain, and weekly use of marijuana.” And theirs is the third published report of cannabis hyperemesis in a male patient after synthetic cannabinoid use. “After 6 months abstinence,” they report, “he noted complete resolution of symptoms.”

The researchers conclude that “synthetic cannabinoids can be potent agonists of the cannabinoid CB1 receptors, which are the same receptors by which THC produces its effects.” While only three Spice-related incidents of hyperemesis syndrome have thus far been identified, it may go unrecognized in patients using synthetic cannabinoids:

 A urine drug screen negative for THC may point physicians away from this syndrome, and patients may not report use if they believe they are using herbal products rather than illicit drugs. Therefore, regardless of negative urine drug screen results and patient denial of cannabis use, physicians should have a high index of suspicion for synthetic CH syndrome in patients who present with classic symptoms of cyclic emesis.

Sarah A. Buckley and Nicholas M. Mark at the NYU School of Medicine, after reviewing 16 published papers on the syndrome,  asked the obvious question: "How can marijuana, which is used in cancer clinics as an anti-emetic, cause intractable vomiting? And why would symptoms abate in response to high temperature?"

We don't know the answer, but Buckley and Mark note that "cannabis disrupts autonomic and thermoregulatory functions of the hippocampal-hypothalamic-pituitary system," which is loaded with CB-1 receptors. The researchers conclude, however, that the link between marijuana and thermoregulation "does not provide a causal relationship" for what they refer to as "this bizarre learned behavior.”

Bick B.L. &  Thomas F. Mangan (2014). Synthetic Cannabinoid Leading to Cannabinoid Hyperemesis Syndrome, Mayo Clinic Proceedings, 89 (8) 1168-1169. DOI: http://dx.doi.org/10.1016/j.mayocp.2014.06.013

Photo credit: http://www.aquaticcreationsnc.com/custom.htm

1 comment:

SheilaS said...

As someone who works in the marijuana industry, I think it is very important to give caution to people who intend to use the substance in an over-indulgent way. Obviously even if recreational, you're not meant to take the stuff until you feel sick!

Related Posts Plugin for WordPress, Blogger...